fatnews.com Home page  >  Article | Previous article | Next article

SEARCH

QUICKLINKS AND VIEW OPITONS

  • Categories of Articles
  • Summary View
  • Headline View
  • Archive of Quotes
  • Contact Us
  • Follow @fatnews

    Stopping an antidepressant can cause severe drug withdrawal symptoms notes Robert Whitaker


    Posted by .(JavaScript must be enabled to view this email address)
    Tuesday, June 21, 2016 7:30 am Email this article

    People “can have some very severe withdrawal symptoms” when they stop an antidepressant according to author and journalist Robert Whitaker as he noted in a 2010 interview that he did with Joseph Mercola, DO.

    (Note: This happened to my mother in 1994 which I describe below.)

    Robert Whitaker says:

    Anyway, it’s quite clear that when that happens [ and you stop taking an antidepressant or other psychiatric drug ], you can have some very severe withdrawal symptoms and it’s not just symptoms of depression returning, you might have all sorts of odd symptoms and then what happens is withdrawal can be so difficult that people just say, ‘Heck, I’ll just stay on my drug.’

    So that’s a real problem in a way that the drugs can act like a trap, and I do believe the longer you’re on them — this isn’t well studied — but the longer you’re on, the harder it is to come off.

    Really, there is some sense; [ the longer you are on them ] the harder it is for your brain to sort of renormalize and receptor density is to return to normal and all.

    Do NOT stop psychiatric drugs cold turkey says Dr. Mercola

    Dr. Mercola notes,

    But anyway, you just do not, and I want to emphasize it a lot, do not stop these medications cold turkey, you are just asking for trouble.

    You can, most of the time, wean off of them slowly.

    It might be a few weeks.

    It might be a few months, but you’ve got to go off them slowly.

    ...

    It can really be helpful to have someone supporting you and watching you and sort of helping you understand — I’m talking about if you’re weaning yourself from medications — and helping you understand some of the symptoms you maybe be feeling may be related to drug withdrawal and give you some sense of how long you may be experiencing those withdrawal symptoms, because you can have withdrawal symptoms even when you gradually withdraw.

    This happened to my mother in 1994, severe symptoms of drug withdrawal when stopping an antidepressant

    Comment from Larry Hobbs: This happened to my mother in 1994 when she was 64.

    She had been taking the antidepressant amitriptyline (Elavil) for more than 20 years, but it made her feel tired all the time.

    I told her to ask her doctor to switch her to a newer antidepressant like fluoxetine (Prozac).

    I believed in these drugs at the time, which I no longer do.

    I think these drugs are causing great harm.

    Anyway, so my mother’s doctor said something like, “Let’s stop the amitriptyline for 2 weeks, and then we will start you on Prozac (fluoxetine).”

    Within a couple of days of stopping the amitriptyline, my mother felt depressed, exhausted and suicidal — the worst she had ever felt in her life.

    The doctor told my father, “It just goes to show that your wife needs these drugs.”

    I thought that this was the dumbest thing I had ever heard.

    Did this doctor believe that my mother would have felt this bad for the previous 20 years — depressed, exhausted and suicidal — if she had not been taking this drug?

    It seemed obvious to me that this drug had done something to my mother’s body, which it had.

    I went to the medical library — you could not get this information online at the time (1994) — and found out that giving amitriptyline chronically to rodents causes their adrenal glands to shrink.

    This fact explained so many things to me.

    It explained why my mother felt tired all the time.

    It explained why my mother’s muscles hurt.

    It explained why my mother’s blood pressure was so low — 110/60 mm Hg.

    And it explained why my mother felt depressed, exhausted and suicidal when she stopped taking the drug.

    But the doctor did not understand that the drug had caused all of these problems, and instead thought that it meant that my mother needed these drugs, which was not true.

    Every problem my mother had over the last 17 years of her life were due to drug-induced side effects

    Note: EVERY problem my mother had over the last 17 years of her life (1994-2011) was due to a drug-induced side effect, and yet NONE of the 17 doctors that she saw during this time understood this. None of them.

    Robert Whitaker’s Book

    Robert Whitaker is the author of the wonderful book Anatomy of an Epidemic: Magic Bullets, Psychiatric Drugs, and the Astonishing Rise of Mental Illness in America .

    Articles on the same subject can be found here:


    COMMENTS

    Please feel free to share your comments about this article.


    Name:

    Email:

    Comments:

    Please enter the word you see in the image below:


    Remember my personal information

    Notify me of follow-up comments?



    © Copyright 2003-2021 - Larry Hobbs - All Rights Reserved.